Higher Acuity – Manage High Risk Medications

In this week’s Tuesday Tip we are continuing our focus on managing higher acuity.  Assisted living providers know that managing medications is one of the most important—and challenging—aspects of caring for a higher acuity population.  With higher acuity often comes more medications and a greater risk of side effects or adverse reactions.

As many as 1/3 of emergency room visits by older adults experience an adverse drug event are caused by three drugs: warfarin (Coumadin), insulin, and digoxin.  For this reason it is important to train your staff on safe management of these medications, as well as side effects to watch for.  Here are a few quick tips to consider:

Coumadin (warfarin)

Digoxin

  • The physician may require the resident to take his/her pulse before taking the medication
  • Monitor for signs/symptoms of toxicity:
  • Hypersalivation
  • Fatigue
  • Nausea/vomiting/diarrhea
  • Changes in heart rate and rhythm
  • Loss of appetite
  • Visual disturbances (yellow or green halos around objects)
  • Confusion, agitation, depression
  • Dizziness
  • Click here to learn more about digoxin

Insulin

Always follow physician orders and state regulations regarding medication management.

2 Responses to “Higher Acuity – Manage High Risk Medications”

  1. Great info as always Josh, thank you. Regarding the Coumadin, a couple of years ago at the AALNA conference I recall this being a topic of lengthy discussion. If I recall the outcome of that discussion both from a legal and nursing practice perspective was that the labs and monitoring were something that should remain between the resident/responsible party, the lab and the Ordering Physician. That we should not be responsible for tracking labs. We of course maintain responsibility for managing the medications. Has that perspective changed?

  2. Hello Linda. No, I still agree with that position on Coumadin management. When I say manage/track labs, what I mean is ensure the labs are conducted as ordered and reported to the physician. Thank you for clarifying that!

Discussion Area - Leave a Comment